Louisiana, 2011

Excessive Heat in Louisiana, August 2, 2011

August 2, 2011 · NWS SHV · 1 event in 1 county or zone

Ambient temperatures around 108 degrees with heat index values around 115 degrees resulted in a heat related fatality in Bossier Parish. A 59 year old man was outside mowing his lawn when he collapsed and later died from the heat.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Ambient temperatures around 108 degrees with heat index values around 115 degrees resulted in a heat related fatality in Bossier Parish. A 59 year old man was outside mowing his lawn when he collapsed and later died from the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 2, 1:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 2, 1:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
239 PM CDT TUE AUG 2 2011

.DISCUSSION...
CURRENT TEMPS ACROSS THE REGION ALREADY THREATENING RECORDS
WITH 2-3 HRS OF HEATING STILL TO GO. UNFORTUNATELY...CANNOT FIND
ANYTHING EVIDENCE TO SUPPORT LOWER TEMPS FOR WED AND THU. 700
MB RIDGE CURRENTLY CENTERED OVER CENTRAL OK IS FCST TO MAINTAIN
INTENSITY...AND DRIFT SLIGHTLY EWD OVER THE NEXT COUPLE OF DAYS.
EXCESSIVE HEAT WARNING WILL LIKELY NEED TO BE EXTENDED.

FRI AND INTO THE WEEKEND...IT APPEARS THAT MOISTURE ACCOMPANYING
A WEAK FRONTAL BOUNDARY MAY KEEP TEMPS AT BAY JUST A BIT. THIS
FCST...COMBINED WITH A BIT OF CONSERVATISM...LED TO TRENDING TEMPS
SLIGHTLY COOLER THAN STATUS QUO FOR THE MID TERM. WEATHER PATTERNS
LIKE THE PRESENT ARE TOUGH TO BREAK...SO THERE IS DEFINITELY SOME
UNCERTAINTY HERE.

MODELS STILL DEVELOPING A TROF OVER THE EXTREME ERN U.S. DURING
THE MON/TUE TIMEFRAME...WHICH WOULD SQUEEZE THE UPPER RIDGE WWD
OVER W TX. THIS WOULD ALLOW FOR BETTER CHANCES AT AFTN/EVE
CONVECTION...AND LIKELY SOME RELATIVELY COOLER TEMPS. DESPITE SOME
SKEPTICISM...HAVE CONTINUED THE DOWNWARD TEMP TREND...AND ADDED
SOME SLGT CHANCE POPS LATE IN THE PD. HERE/S TO HOPING. /12/

&&

.AVIATION...
CU FIELD AREAWIDE NOW BUT NOT AS THICK AS WAS THE CASE ON MONDAY.
CLOUD HEIGHTS RUNNING ANYWHERE FROM 6-9KFT. STILL CANNOT RULE OUT SOME
VERY ISOLATED SHOWERS BUT SO FAR...NOT SEEING ANYTHING ON RADAR. WINDS
WILL CONTINUE TO BE LIGHT AND VARIABLE THROUGH THE NIGHT AND INTO
WEDNESDAY. VFR CONDITIONS WILL PREVAIL. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81 109  80 107  81 /  10  10  10  10  10
MLU  80 106  80 105  80 /  10  10  10  10  10
DEQ  78 110  79 108  78 /  10  10  10  10  10
TXK  79 109  80 108  80 /  10  10  10  10  10
ELD  78 106  79 106  78 /  10  10  10  10  10
TYR  82 110  82 108  82 /  10  10  10  10  10
GGG  81 109  82 108  82 /  10  10  10  10  10
LFK  79 107  79 105  80 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: OKZ077.

TX...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

12/13
Hazardous weather outlook, Aug 2, 10:25 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1125 AM CDT TUE AUG 2 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1125 AM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR TODAY. TEMPERATURES
WILL RANGE FROM 103 TO 110 DEGREES...WITH HEAT INDEX VALUES
REACHING INTO THE 110 TO 118 DEGREE RANGE. PRECAUTIONS TO PROTECT
AGAINST THE HEAT WILL BE NEEDED TODAY FOR EXTENDED TIME SPENT
OUTDOORS...OR IN AN INSUFFICIENTLY COOLED BUILDING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

LITTLE IF ANY RAIN WILL OCCUR DURING THE NEXT FEW DAYS...AS THE UPPER
RIDGE MOVES BACK OVER THE FOUR STATE REGION. AS A RESULT...HIGH
TEMPERATURES WILL CONTINUE TO SOAR ACROSS THE REGION. PRECAUTIONS TO
PROTECT AGAINST THE HEAT WILL BE NEEDED THROUGH AT LEAST SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

In the hours before

Special weather statement, Aug 2, 2:57 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 PM CDT TUE AUG 2 2011

ARZ073-022200-
UNION-
357 PM CDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     WESSON...

AT 357 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR WESSON...OR 6 MILES SOUTHWEST OF
EL DORADO...MOVING SOUTHWEST AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Bossier

When
August 2, 3:00 PM CST
Where
Bossier forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.679, -93.605 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Bossier2011-08-0259MaleOutside/Open AreasDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320288.